Iowa, 2010

Flooding in Iowa, July 12 to 17, 2010

July 12 to 17, 2010 · NWS DVN · 2 events in 2 counties and zones

5 feet on July 12 around 1 pm CDT. 9 feet around 7 pm CDT July 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of July resulted in the Wapsipinicon River near De Witt rising above the moderate flood stage level of 11.5 feet on July 12 around 1 pm CDT. It crested around 12.9 feet around 7 pm CDT July 14. It fell below the moderate flood stage level around 7 pm CDT July 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 12, 2:35 AM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 12, 2:35 AM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT MON JUL 12 2010

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING A WEAK COOL FRONT PUSHING SOUTH
ACRS NEB...NORTH CENTRAL IA AND THEN UP THROUGH CENTRAL AND NORTHEAST
WI. AHEAD OF THAT FEATURE ACRS THE LOCAL AREA...A BOUT OF CLEARING
AND CALM WINDS OVER THE RAINFALL LOCATIONS FROM YESTERDAY HAVE
INDUCED DENSE FOG FORMATION ROUGHLY ACRS THE NORTHERN HALF OF THE DVN
CWA. ALREADY HAVE AN ADVISORY OUT THROUGH 14Z...ALTHOUGH INCOMING CI
SHIELD OFF WESTERN IA MCS MAY HELP FOG VSBYS IMPROVE IN THE WESTERN
PORTION OF THE ADVISORY WELL BEFORE EXPIRATION TIME. 00Z ANALYSIS
INDICATES BROAD WEST-NORTHWESTERLIES CONTINUE ACRS THE MID CONUS...
WITH MOST SHORT RANGE MODELS INDICATING A FURTHER FLATTENING TREND
IN TE MEAN FLOW THROUGH TODAY TO NEAR A ZONAL REGIME. W/V IMAGERY WAS
INDICATING THE MAIN VORT EMBEDDED IN THIS FLOW NOW ACRS FAR EASTERN
CO...WITH A COUPLE OF SECONDARY VORTS OVER THE NORTHWESTERN HIGH
PLAINS WHICH TAKING INTO ACCOUNT THE STEERING FLOW PATTERN...WOULD BE
MORE IN LINE OF PROPAGATING DOWN ACRS THE LOCAL AREA THIS AFTERNOON
AS OPPOSED THE MORE ROBUST CO VORT.

&&

.SHORT TERM...TODAY AND TONIGHT...
WILL HAVE TO WALK OUT FOG ADVISORY THIS MORNING...THEN THE FOCUS
TURNS TO CHANCES FOR NEW CONVECTION DEVELOPMENT LATER TODAY AND INTO
THIS EVENING. UPSTREAM MCS/S ACRS WESTERN IA AND WESTERN/CENTRAL NEB
ARE EXPECTED TO WEAKEN AND DECAY DIURNALLY AS THEY MIGRATE EAST-
SOUTHEASTWARD THIS MORNING. EXPECT SOME DEBRIS TO MAKE IT INTO THE
DVN CWA OFF THE CURRENT WESTERN IA MCS THIS MORNING...BUT JUST IN
THE FORM OF CLOUDS AND WILL BANK ON THE PRECIP DRYING UP BEFORE IT
MAKES IT INTO THE LOCAL AREA. DESPITE THE DEBRIS CLOUDS...EXPECT
ENOUGH BREAKS LATER TODAY TO ALLOW TEMPS TO WARM UP INTO THE UPPER
70S TO MID 80S IN MOST OF THE DVN CWA. WITH PROJECTED MID TO UPPER
60 DPTS...THESE TEMPS COULD FUEL CAPES OF 1K-2K J/KG THIS AFTERNOON
BY THE TIME THE NORTHERN PLAINS VORT ARRIVES. HARD TO FIND A FOCAL
POINT FOR AFTERNOON CONVECTION TO FIRE ON BESIDES THE INCOMING LIFT
OFF THE LEE VORT GRADIENT WITH WEAK LLVL FLOW AND SFC BOUNDARY ALMOST
WASHING OUT ACRS THE DVN CWA. THUS WILL BLANKET THE ENTIRE CWA THIS
AFTERNOON AND RAISE TO AT LEAST 30 POP STRAIGHT CHC POPS...BUT WONDER
IF THE NEW HIRES RAPID REFRESH SUGGESTING MORE WIDESPREAD SHOWERS AND
STORMS DEVELOPING ALONG AND NORTH OF I80 AFTER 18Z IS ON TO
SOMETHING. IF SOME AREAS CAN WARM UP INTO THE MID 80S...A FEW STORMS
MAY NEAR SVR LEVELS WITH NICKLE TO QUARTER SIZE HAIL AND DAMAGING
DOWN BURST WINDS.

TONIGHT...WITH THE PASSING VORT AND NORMAL DIURNAL EFFECTS...EXPECT
SCTD TO ISOLATED STORMS IN THE EVENING TO WANE THROUGH 05Z. WILL GO
WITH WIDESPREAD LOW TO MID 60 DEGREE LOW TEMPS. MAY BE SOME LOCALIZED
DENSE FOG DEVELOPMENT AGAIN OVERNIGHT IF SOME CLEARING/SUBSIDENCE
HOLES MANAGE TO DEVELOP...BUT TOO HARD TO PINPOINT AT THIS TIME AND
WILL LEAVE OUT MENTION FOR NOW. ANOTHER ROUND OF ELEVATED LIFT AND
WAA WING EFFECT MAY HELP MAKE FOR SOME LATE NIGHT CONVECTION AFTER
06Z TUE FROM CENTRAL IA INTO SOUTHEAST IA AND WILL LEAVE AT LEAST
LIGHT CHC POPS IN THE SOUTHWESTERN CWA FOR NOW FOR THIS POTENTIAL.
..12..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
AREA TO REMAIN ALONG THE SRN EDGE OF FASTER MID/UPPER LEVEL FLOW
THROUGH THE PERIOD.  UPPER RIDGING WILL REMAIN TO OUR SOUTH COVERING
THE SRN THIRD OF THE COUNTRY.

A S/W CURRENTLY DROPPING SE ALONG THE BC COAST WILL TURN EAST AND
MOVE THROUGH SRN CANADA THROUGH MID WEEK.  AS THE SYSTEM MOVES
THROUGH WRN CANADA TUESDAY AND TUESDAY NIGHT...S/W RIDGING AHEAD OF
IT WILL BUILD FROM THE CENTRAL AND NORTHERN PLAINS INTO THE
MID/UPPER MS VALLEY. IN ADVANCE OF THE RIDGING THOUGH...MODELS
CONTINUE TO SHOW AN IMPULSE MOVING THROUGH THE MID MS VALLEY TUESDAY
MORNING.  WITH THE OLD SURFACE FRONT  JUST SOUTH OF THE CWFA WILL
CONTINUE THE LOW POPS ALREADY THE FCST FOR TUESDAY.  DRY WX EXPECTED
TUESDAY NIGHT AND WEDNESDAY AS WARM LOW/MID LEVEL TEMPS SURGE NE
AHEAD OF A COLD FRONT MOVING THROUGH NRN PLAINS TUESDAY NIGHT AND
WEDNESDAY.  H8 TEMPS CLIMB INTO THE LOW 20/S BY MID DAY WEDNESDAY.
THE WARM TEMPS AND GOOD MIXING AHEAD OF THE FRONT SHOULD RESULT IN
UPPER 80S TO LOW 90S FOR HIGHS ON WEDNESDAY.  THE COLD FRONT
ASSOCIATED WITH THE CANADIAN S/W WILL MOVE SE THROUGH THE CWFA LATE
WEDNESDAY NIGHT AND THURSDAY MORNING.  THE TIMING OF THE FROPA
DURING THE LATE NIGHT/EARLY MORNING HOURS SUPPORT THE CURRENT HIGH
CHANCE POP NW AND LOW CHANCE POPS IN THE SE WHERE A MID LEVEL CAP
MAY INHIBIT THE SHRA/TSRA.  THE LATEST SPC DAY 3 OUTLOOK HAS THE NW
CWA OUTLOOKED FOR A SLIGHT RISK AND LOOKS REASONABLE BASED ON THE
CURRENT TIMING OF THE FROPA.  THE FRONT WILL PUSH SOUTH OF THE CWFA
BY THURSDAY MORNING SO WE SHOULD SEE DRY WX DURING THE DAY THURSDAY
AND THURSDAY NIGHT.  SLIGHTLY COOLER AIR WILL ALSO FILTER INTO THE
AREA.  EXPECT HIGHS TO DROP BACK INTO THE MID/UPPER 80S THURSDAY AND
LOWS THURSDAY NIGHT IN THE MID/UPPER 60S.

MODELS ARE NOW SHOWING MINOR IMPULSES MOVING THROUGH A MORE WNW FLOW
DEVELOPING OVER THE NRN U.S. FOR LATE IN THE WEEK AND OVER THE
WEEKEND...AS OPPOSED TO THE NEARLY FLAT ZONAL FLOW DEPICTED ON YDA/S
RUNS.  THIS SOLUTION SUPPORTS HOLDING ON TO SOME LOW POPS INTO THE
WEEKEND.     ..DLF..

&&

.AVIATION...
CLEAR SKIES WILL ALLOW DENSE FOG TO IMPACT THE DBQ/CID AND POSSIBLY
THE MLI TERMINALS THROUGH AT LEAST 14Z...BEFORE INCREASING CI AND
MID CLOUDS FROM THE WEST AS WELL AS MORNING MIXING WITH SUNRISE
HELPS IMPROVE VSBYS THROUGH 16Z. VFR DEBRIS CLOUDS WILL BE IN THE
VCNTY OF NEARLY ALL TERMINALS THROUGH MIDDAY...AND THEN WITH THE
DECAY OF THESE HIGHER CLOUDS...WILL HAVE TO WATCH THE AFTERNOON AND
EARLY EVENING PERIOD FOR SCTRD THUNDERSTORM ACTIVITY. IF SOME
CLEARING CAN OCCUR AGAIN TONIGHT...LOCALLY DENSE FOG MAY AGAIN BE A
FACTOR AT ALL TERMINALS AFTER 04Z TUE. A WEAK BOUNDARY SAGGING
THROUGH THE REGION WILL MAKE FOR A RATHER LIGHT AND VARIABLE SFC
WIND REGIME THROUGH MOST OF THE UPCOMING TAF CYCLE.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.

&&

12/DLF
Hazardous weather outlook, Jul 12, 3:50 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON JUL 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR
LESS WILL AFFECT MANY AREAS ALONG AND NORTH OF A LINE FROM
FAIRFIELD IOWA...TO PRINCETON ILLINOIS THROUGH 9 AM CDT.

AN UPPER LEVEL DISTURBANCE AND A WEAK FRONTAL BOUNDARY PUSHING
THROUGH THE AREA WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING.
WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STRONGER
STORMS MAY BE ABLE TO PRODUCE WIND GUSTS UP TO 50 MPH AND PENNY
SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR UNDER THE STRONGER
STORMS WHICH MAY PRODUCE PONDING OF WATER ON ROADS...OR EVEN SOME
LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS A
COLD FRONT MOVES THROUGH THE AREA. THERE IS A SLIGHT RISK OF SEVERE
STORMS WEDNESDAY NIGHT NORTHWEST OF A LINE THROUGH DUBUQUE AND CEDAR
RAPIDS. AT THIS TIME IS APPEARS THE GREATEST SEVERE WEATHER RISKS
WILL BE DAMAGING WIND AND HAIL.

THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE AREA SATURDAY AND
SUNDAY. IT IS TO EARLY TO DETERMINE THE THREAT OF THE SEVERE
WEATHER ASSOCIATED WITH THESE THUNDERSTORMS.

HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE MUCH OF THE AREA
WEDNESDAY. THE HEAT INDEX WILL APPROACH 100 WEDNESDAY AFTERNOON
ALONG AND SOUTH OF INTERSTATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

12/DLF

In the hours before

Special weather statement, Jul 12, 11:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 PM CDT MON JUL 12 2010

IAZ040>042-051>054-063>066-068-076-077-ILZ001-009-015-016-122000-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON
IA-LINN IA-CLINTON IA-CEDAR IA-IOWA IA-JOHNSON IA-SCOTT
IA-WASHINGTON IA-KEOKUK IA-JO DAVIESS IL-WHITESIDE IL-ROCK ISLAND
IL-HENRY IL-1232 PM CDT MON JUL 12 2010

...SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH 3 PM ...

WEATHER TYPE...MAGNITUDE AND DURATION...SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND INCREASE IN COVERAGE THROUGH 3 PM.  RAINFALL
AMOUNTS WILL BE SPOTTY WITH WITH A 30 TO 50 PERCENT COVERAGE.
RAINFALL AMOUNTS OVER 1 INCH ARE POSSIBLE IN STORMS.  THE STRONGEST
STORMS MAY PRODUCE RAINFALL RATES OVER 1 INCH AN HOUR AND GUSTY
WINDS TO 40 MPH.

LOCATIONS AFFECTED...AREAS WITHIN 30 MILES EITHER SIDE OF HIGHWAY 30
WILL BE MOST SUSCEPTIBLE FOR HEAVIER RAINFALL AND THUNDERSTORMS.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4265 9072 4254 9063 4248 9065 4238 9047
      4225 9042 4195 9018 4158 9014 4153 9025
      4152 9036 4147 9041 4148 9078 4159 9078
      4160 9137 4149 9138 4151 9231 4229 9231
      4230 9207 4264 9208 4265 9091 4268 9087

NICHOLS
Special weather statement, Jul 12, 11:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CDT MON JUL 12 2010

IAZ040>042-051>054-063>066-068-076-077-ILZ001-009-015-016-122000-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON
IA-LINN IA-CLINTON IA-CEDAR IA-IOWA IA-JOHNSON IA-SCOTT
IA-WASHINGTON IA-KEOKUK IA-JO DAVIESS IL-WHITESIDE IL-ROCK ISLAND
IL-HENRY IL-1232 PM CDT MON JUL 12 2010

...SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH 3 PM ...

WEATHER TYPE...MAGNITUDE AND DURATION...SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND INCREASE IN COVERAGE THROUGH 3 PM.  RAINFALL
AMOUNTS WILL BE SPOTTY WITH A 30 TO 50 PERCENT COVERAGE. RAINFALL
AMOUNTS OVER 1 INCH ARE POSSIBLE IN STORMS.  THE STRONGEST STORMS
MAY PRODUCE RAINFALL RATES OVER 1 INCH AN HOUR AND GUSTY WINDS TO 40
MPH.

LOCATIONS AFFECTED...AREAS WITHIN 30 MILES EITHER SIDE OF HIGHWAY 30
WILL BE MOST SUSCEPTIBLE FOR HEAVIER RAINFALL AND THUNDERSTORMS.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4265 9072 4254 9063 4248 9065 4238 9047
      4225 9042 4195 9018 4158 9014 4153 9025
      4152 9036 4147 9041 4148 9078 4159 9078
      4160 9137 4149 9138 4151 9231 4229 9231
      4230 9207 4264 9208 4265 9091 4268 9087

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
July 12, 12:00 PM CST to July 17, 6:00 PM CST
Where
Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Flood, Scott

When
July 12, 12:00 PM CST to July 17, 6:00 PM CST
Where
Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251699, 251700.